Kansas, 2020

Flooding and Heavy Rain in Kansas, September 8 to 9, 2020

September 8 to 9, 2020 · NWS ICT · 3 events in 3 counties and zones

The combination of high atmospheric moisture, and a nearly stationary south |to north orientated boundary, and southwest winds, generated several rounds of |showers/embedded storms on September 8th, 2020. The heavy rainfall produced some flooding across southeast Kansas with 2 to 5 inches of rainfall reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$200
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

The combination of high atmospheric moisture, and a nearly stationary south |to north orientated boundary, and southwest winds, generated several rounds of |showers/embedded storms on September 8th, 2020. The heavy rainfall produced some flooding across southeast Kansas with 2 to 5 inches of rainfall reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 8, 5:34 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 8, 5:34 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
634 AM CDT Tue Sep 8 2020

.SHORT TERM...(Today through Thursday night)
Issued at 217 AM CDT Tue Sep 8 2020

Daytime coolest high temperature records and a few record lows will
be in jeopardy this period given the magnitude of this cold airmass
surging southward into Kansas. Temperature contrast either side of
the cold front today will pose a challenge, as we expect the cold
front to stall/slow down with daytime heating over southern Kansas.
Meanwhile anticipated environment ahead of the cold front in
southeast Kansas, MLCAPE in the 2000-3000J/kg range with surface
front parallel to wind shear vectors favors linear/multi-cell storm
mode. A few strong to severe storms are possible this afternoon
mainly south of a Wellington to Howard, to Yates Center line.

A combination of high atmospheric moisture, nearly stationary south
to north orientated 850mb boundary, and deep upper trough axis
remaining over the Rockies looks to generate several rounds of
showers/embedded storms for Wednesday-Thursday. This could result in
heavy rainfall amounts for central/south central Kansas with some
minor flooding possible.

.LONG TERM...(Friday through Monday)
Issued at 217 AM CDT Tue Sep 8 2020

Long range models show the upper level system gradually moving
eastward from the northern plains on Friday towards the Great Lakes
for the weekend. The upper trough axis positioning on Friday from
the models is supportive of some lingering rain showers across
eastern Kansas. The weather pattern will dry out over the region for
the weekend into Monday as subsidence behind departing upper level
system overspreads Kansas. High confidence for pleasant below normal
temperatures to prevail across Kansas this period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 629 AM CDT Tue Sep 8 2020

Aviation concerns will increasing low clouds and rain chances.

Strong cold front currently stretches from South of KMCI to just
south of KICT and is still slowly pushing south. Current thinking
is that front may slow a bit over the next few hours before
picking up speed early this afternoon. Low clouds have been
steadily working-in from the north with MVFR ceilings now
encompassing all of central KS. Should continue to see lower
clouds spill south today with IFR a good possibility at KRSL-
KSLN-KGBD-KHUT by early this afternoon and reaching KICT later
this afternoon. Once low clouds set in, they will remain in place
through the overnight hours.

Rain chances will also gradually overspread the area, albeit
several hours slower than the low clouds. By late this afternoon,
most of the forecast area should be seeing fairly widespread
showers.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  49  56  52 /  80  90  80  70
Hutchinson      62  46  53  47 /  80  90  80  70
Newton          64  48  56  50 /  80  90  80  70
ElDorado        73  51  61  52 /  80  90  70  70
Winfield-KWLD   84  54  61  55 /  70  90  80  70
Russell         51  42  48  44 /  90 100  80  70
Great Bend      54  42  47  45 /  90 100  80  70
Salina          56  44  54  47 /  80  90  80  70
McPherson       60  45  54  47 /  80  90  80  80
Coffeyville     87  60  77  60 /  50  50  50  40
Chanute         83  58  74  58 /  60  70  50  40
Iola            79  57  72  56 /  70  80  50  40
Parsons-KPPF    85  59  76  59 /  60  60  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...RBL
Hazardous weather outlook, Sep 8, 3:03 AM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
403 AM CDT Tue Sep 8 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
403 AM CDT Tue Sep 8 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible over southeast Kansas for
this afternoon and early evening. The main hazards will be dime to
quarter size hail and wind gusts of 45 to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Numerous rain showers are expected for Wednesday through Thursday.
The periods of showers could produce locally heavy rainfall amounts
across mainly central and south central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Neosho

When
September 8, 8:00 AM CST to September 9, 8:00 AM CST
Where
Neosho County, St Paul
Reported by
Public
Coordinates
37.520, -95.170

The 24-hour rainfall amount reported was 4.5 inches. This report was received via Facebook.

Flood, Montgomery

When
September 8, 7:25 PM CST to 11:25 PM CST
Where
Montgomery County, 0.42 mi SSW of Coffeyville to 2.06 mi N of Coffeyville
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.025, -95.633

Street flooding occurred in Coffeyville, Kansas where rainfall amounts of 2 to 4 inches were reports. At least one vehicle stalled in the water from the flooding. The 24-hour rainfall report i2 miles east of Coffeyville was 3.41 inches and the amount recorded at the airport was 2.52 inches.

Flood, Labette

When
September 8, 8:00 PM CST to September 9, 12:00 AM CST
Where
Labette County, 1.79 mi ESE of Altamont to 1.73 mi ESE of Altamont
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.190, -95.270

Law enforcement dispatch reported flooded roads in the county. the most notable flooding occurred at the Highway 59 and Highway 160 intersection south of Parsons, Kansas. The 24-hour rainfall report in Altamont was 4.8 inches. This was the highest value recorded for the county.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922206, 921267, 921268.